Marked suppression of ventilation while awake following massive ingestion of atenolol

A. B. Montgomery, M. A. Stager, R. B. Schoene

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

We describe a patient who ingested 5 g of atenolol with ethanol. After awakening, with repeat toxicology screen only showing atenolol, and in spite of normal voluntary breathing mechanics, he had marked suppression of his spontaneous respirations as measured by minute ventilation and by occlusion pressure with no incremental response to hypercapnic challenge. Subsequently, he recovered. Although we are unable to prove a causal relationship, future patients with atenolol overdose should be observed carefully for ventilatory failure, even if fully conscious.

Original languageEnglish (US)
Pages (from-to)920-921
Number of pages2
JournalChest
Volume88
Issue number6
DOIs
StatePublished - 1985

All Science Journal Classification (ASJC) codes

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Marked suppression of ventilation while awake following massive ingestion of atenolol'. Together they form a unique fingerprint.

  • Cite this